Cryptococcal / Cryptococcal Meningitis
May 21, 1996
My incarcerated friend has HIV, t-cell ct 348, and no infections to date. Last week he received a positive test for the cyrptococcal microbe, and tho he is the "imate expert" on all sorts of current treatments, he has NO knowledge of this microbe, and/or its treatment. The prison staff physician also said that he "had no idea what the going treatment is", either. Anything I can tell my friend? This is the first place on the internet that actually asked for (or let me) place a question. Also please tell me where else to look/ask, and HOW. Thank you very much.
Response from Dr. Cohen
You are probably referring to Cryptococcus neoformans, the cause of cryptococcal meningitis. Cryptococcus is yeast or fungus which you get breathing it into your lungs. You can't really avoid it-- it's common in the soil and in pigeon droppings. Although it can cause pneumonia, it more often causes meningitis. People with cryptococcal meningitis usually have fever and headache, but they can sometimes have seizures, stiff neck,even coma. It is treated with about two weeks of an intravenous antifungal medication called amphotericin B, followed by an oral antifungal medication, fluconazole (Diflucan) which is taken for life. The case you describe is a little unusual, so I certainly wouldn't want to tell you that that's what he has. Most people with cryptococcosis have lower CD4 counts: usually less than 50 or 100. I'm also not certain what it means to "test positive for the cryptococcal microbe." There is a blood test (the serum cryptococcal antigen test) which is almost always positive in cases of meningitis (a diagnosis that must be confirmed by doing a spinal tap). Some people can have a positive blood test without having actual meningitis. They need treatment, too but they can usually skip the amphotericin B and go right to fluconazole. But because cryptococcal meningitis is rare in people with T-cell counts as high as your friend's, they wouldn't normally be getting that test. Finally, there's another bug with a similar name: cryptosporidium, a parasite that causes diarrhea, so when people say "crypto" it's important to know what they're referring to. My comments are general comments about cryptococcus, and may not apply to your friend's case. I hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.